Medically Reviewed by Whitney Seltman, OD
Dry eye can come on for a lot of reasons, from staring at your computer for too long to simply getting older. But another cause could be one of the medicines you take every day. Many common drugs have dry eye as a side effect.
Medications lead to dry eye in many ways. They can cut the number of tears you make or change the mix of ingredients in them.
If you have severe acne that causes deep, painful cysts, you might take a drug called isotretinoin. It helps get rid of your acne by lowering the amount of oils made by certain glands. But some of those glands are in your eyelids, which leads to less oil in your tears.
Antidepressants, Parkinson’s Medications, and Sleeping Pills
This may seem like a random collection of drugs, but they all have one thing in common: They block some signals between nerve cells. That’s helpful when you want to treat depression or Parkinson’s disease, but it can also stop the signals that would normally tell your eye to make more tears.
If you’ve got allergies to things like pollen, pet dander, or mold, antihistamines can feel like a lifesaver. They block your body’s response to allergy triggers and prevent common symptoms like itching, sneezing, watery eyes, and a runny nose. But they might also cause your eyes to make fewer tears. That can lead to dry, irritated eyes.
Birth Control Pills and Other Hormones
Hormones, like the ones used in birth control pills and hormone replacement therapy for menopause, can also cause dry eyes. Women who take only estrogen are much more likely to get dry eye than women who take both estrogen and progesterone.
Doctors aren’t sure exactly why hormones lead to dry eye, but it may be that they affect how much water goes into your tears.
Blood Pressure Medicines
Beta-blockers are a common type of blood pressure medication. They block your body’s response to the hormone adrenaline. That helps your blood pressure because it slows your heartbeat, which then lowers the force your blood puts on your arteries.
One of the side effects is that your body makes less of one of the proteins that goes into your tears. That leads to fewer tears and dryer eyes. Beta-blockers can also lower the normal pressure in your eyes, which affects the amount of water in your tears, also a problem for dryness.
Diuretics, also called water pills, are another medicine that’s used for blood pressure. They help your body get rid of salt and water, which can also change the makeup of your tears.
When a cold, flu, or allergies lead to a stuffy nose, you might find yourself reaching for a decongestant. They get the job done by reducing swelling in the blood vessels of your nose. As the swelling goes down, you have more room for air to flow so you can breathe freely again. But, like antihistamines, they may also cause your eyes to make fewer tears.
It doesn’t happen often, but even the common pain relievers known as nonsteroidal anti-inflammatory drugs (NSAIDs), like ibuprofen, can cause dry eye. Aspirin normally doesn’t have this effect, but talk to your doctor about what might be best for you.
What Should I Do if My Meds Cause Dry Eye?
Don’t stop taking them right away. That could have harmful effects. Instead, talk to your doctor about it. The best solution depends on your health and which medicines you take. You may be able to:
- Change the dose of your medication. Some drugs are less likely to cause dry eye if taken in lower amounts.
- Switch to a different medicine that doesn’t cause dry eye.
- Try different contacts. If dry eye from medicine makes it harder to wear contacts, a different kind of lens, especially a daily disposable or higher water content lens, might provide relief.
- Use artificial tears to keep your eyes moist.